Alert archive / West Virginia / Flash Flood Warnings in 2019

Flash Flood Warning 2, NWS Baltimore/Washington

June 30, 2019Grant County, West Virginia

NWS Baltimore/Washington issued this flash flood warning at Jun 30, 2019, 1:35 AM EDT for Grant County, West Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 30, 2019, 1:35 AM EDT (05:35 UTC)
Expired
Jun 30, 2019, 4:30 AM EDT
In force
3 hr
Issued by
NWS Baltimore/Washington
Area
Storm-based polygon
Flood severity
None

County Grant County, WV

The radar

The Sterling radar (KLWX), 158 km from the middle of the area, began a volume at 05:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 5.6 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2019-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 603 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2019-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 110 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
603 J/kg
Mixed-layer CIN
-72 J/kg
Mixed-layer LCL
1341 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
110 m²/s²
0-3 km storm-relative helicity
164 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

059 
WGUS51 KLWX 300535
FFWLWX
WVC023-300830-
/O.NEW.KLWX.FF.W.0002.190630T0535Z-190630T0830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Baltimore MD/Washington DC
135 AM EDT Sun Jun 30 2019

The National Weather Service in Sterling Virginia has issued a

* Flash Flood Warning for...
  Central Grant County in eastern West Virginia...

* Until 430 AM EDT.

* At 134 AM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Up to three inches of rain have 
  already fallen, with an additional one to two inches of rainfall 
  possible. Flash flooding is expected to begin shortly.

* Flash flooding will remain over mainly rural areas of central Grant
  County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive runoff from heavy rainfall will cause flooding of small 
creeks and streams, country roads, farmland, and other low lying 
spots.

Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.

&&

LAT...LON 3911 7935 3912 7933 3914 7933 3913 7925
      3905 7925 3905 7930 3908 7930 3907 7932
      3908 7933 3909 7936

$$

BKF
1 follow-up statement
168 
WGUS71 KLWX 300653
FFSLWX

Flash Flood Statement
National Weather Service Baltimore MD/Washington DC
253 AM EDT Sun Jun 30 2019

WVC023-300830-
/O.CON.KLWX.FF.W.0002.000000T0000Z-190630T0830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Grant WV-
253 AM EDT Sun Jun 30 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 430 AM EDT FOR
CENTRAL GRANT COUNTY...

At 251 AM EDT, Doppler radar indicated showers thunderstorms 
producing heavy rain across the warned area. Up to three inches of 
rain have already fallen. Additional heavy rain with localized 
amounts around 1 to 2 inches are expected overnight. This will cause 
creeks and streams to rapidly rise out of their banks. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.

&&

LAT...LON 3911 7935 3912 7933 3914 7933 3913 7925
      3905 7925 3905 7930 3908 7930 3907 7932
      3908 7933 3909 7936

$$

BJL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at Jun 29, 9:39 PM EDT, 3 hours 56 minutes earlier.

Area forecast discussion, Jun 29, 9:39 PM EDT, 3 hours 56 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
939 PM EDT Sat Jun 29 2019

.SYNOPSIS...
A cold front will pass through the area tonight into early
Sunday. High pressure will build offshore for Monday before
settling over the Atlantic during the middle and latter portion
of next week. An upper-level high will build overhead during
this time, causing hot and humid conditions.

&&

.NEAR TERM /THROUGH 6AM SUNDAY MORNING/...
A band of strong to severe thunderstorms are currently sagging
south and southwestward across western and central Maryland and
northeastern portions of West Virginia, including the eastern
Panhandle. Frequent lightning, heavy rainfall, and damaging
winds are the main threats. Hail is also possible in these
thunderstorms. These thunderstorms should continue southward for
another two to maybe three hours, possibly reaching the city of
Fredericksburg, Virginia and areas west before dissipating late
this evening. Because the main surface cold front remains well
north across central Pennsylvania and will move slowly south
into our region later tonight, the chance for additional showers
or isolated thunderstorms remain possible, although not high
chances. Lows in the 60s to low 70s.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
Front may hang up in central Virginia Sunday morning with a
residual outflow boundary in place just to the south. Therefore;
additional showers and strong thunderstorms will be possible
from the central Shenandoah Valley and areas east toward
southern Maryland Sunday afternoon. Temperatures will not be as
warm Sunday as this afternoon with highs in the middle to upper
80s.

The pressure gradient tightens behind the front and cause the
northwest winds to increase and gust over 30 mph at times.
Humidity levels will lower as well later Sunday afternoon and
Sunday night.

High pressure builds across the region Sunday night and Monday
with the coolest and least humid day expected Monday. That said,
it will still only be near normal. Winds should be much lighter
however than Sunday. Return flow starts to develop Monday
night. A weak disturbance passing mostly to the north may even
spark a late night shower or storm Monday night, but odds not
high just yet. Will need to watch this potential over the next
day or two.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
The long term period will feature an extended stretch of hot
and humid conditions, with daily chances for showers and storms.
Tuesday appears as though it will be the driest day, although a
few afternoon storms can't be ruled out as a weak disturbance
embedded in northwesterly flow moves through. The best chance
for storms on Tuesday will be over the higher terrain in western
portions of the forecast area. High temperatures on Tuesday
will climb into the low 90s for most locations, with dewpoints
in the mid 60s.

The upper level ridge centered over the Southeast US will
strengthen during the Wednesday through Friday time period. This
will lead to weak height rises aloft. A hot and humid airmass
will build underneath the ridge at the surface, and remain in
place through the end of the long term period. Heat indices may
exceed the century mark in places each afternoon Wednesday
through Friday. As weak disturbances pass over the north side of
the ridge and interact with the hot and humid airmass in place,
storms will be possible each afternoon.

&&

.AVIATION /02Z SUNDAY THROUGH THURSDAY/...
IFR conditions from strong to severe thunderstorms for MRB
during the next hour or so and possibly MVFR or IFR at IAD
between 1030pm and 11pm from the same batch of thunderstorms.
Otherwise, the rest of the night through Monday night, VFR
expected with gusty northwest winds.

Prevailing VFR conditions are expected through the long term
period. However, brief reductions to sub-VFR conditions will be
possible in association with any thunderstorms that move over
the terminals.

&&

.MARINE...
An isolated strong thunderstorm in the northern and central
parts of the Chesapeake Bay could pose for a Special Marine
Warning this evening; otherwise, a Small Craft Advisory remains
in effect for the upper Potomac Basin, near Baltimore Harbor and
inlets along the Delmarva Coast through late this evening

Cold front will push past early Sunday and will see widespread
SCA gusts by midday Sunday across all waters, perhaps even a few
gusts to 30 knots. Northerly channeling then will continue thru
the night, so SCA continues until early Monday. May need
additional extension, but winds should start diminishing as
gradient relaxes and high builds in.

Sub-SCA level winds are expected on Tuesday and Wednesday. A
few thunderstorms can't be ruled out over the waters on Tuesday,
with higher coverage of thunderstorms anticipated on Wednesday.
Special Marine Warnings may be needed if these storms produce
gusty winds over the waters.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...Small Craft Advisory until midnight EDT tonight for ANZ535-538-
     539.
     Small Craft Advisory from 9 AM Sunday to 6 AM EDT Monday for
     ANZ532>534-537-539>543.
     Small Craft Advisory from 9 AM Sunday to midnight EDT Sunday
     night for ANZ530-531-535-536-538.

&&

SYNOPSIS...RCM
NEAR TERM...RCM/KLW
SHORT TERM...RCM
LONG TERM...KJP
AVIATION...KLW/KJP
MARINE...KLW/KJP
Hazardous weather outlook, Jun 30, 1:02 AM EDT, 33 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
102 AM EDT Sun Jun 30 2019

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-301000-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
102 AM EDT Sun Jun 30 2019

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Please report any severe weather to the National Weather Service
via normal procedures.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-301000-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
102 AM EDT Sun Jun 30 2019

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...Tonight

Localized flash flooding from heavy rain associated with
thunderstorms is possible, especially near the Allegheny Highlands
in West Virginia.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Please report any severe weather or flooding to the National
Weather Service via normal procedures.

In the hours before

Local storm report, Jun 29, 10:24 PM EDT, 3 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1024 PM EDT SAT JUN 29 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0939 PM     TSTM WND DMG     2 SW WINEBRENNERS CROSS 39.41N  77.93W
06/29/2019                   BERKELEY           WV   911 CALL CENTER

            TREE DOWN AT THE 1500 BLOCK OF OPEQUON LN.

&&

EVENT NUMBER LWX1904924

CJL
Local storm report, Jun 29, 11:01 PM EDT, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1101 PM EDT SAT JUN 29 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1101 PM     MARINE TSTM WIND 17 NE SMITH ISLAND      38.14N  75.79W
06/29/2019  M44 MPH          ANZ543             MD   BUOY

&&

EVENT NUMBER LWX1904925

DH
Local storm report, Jun 29, 11:02 PM EDT, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1102 PM EDT SAT JUN 29 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1050 PM     MARINE TSTM WIND 1 W BALTIMORE INNER HAR 39.28N  76.62W
06/29/2019  M44 MPH          BALTIMORE CITY     MD   MESONET

&&

EVENT NUMBER LWX1904927

DH
Local storm report, Jun 29, 11:28 PM EDT, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1128 PM EDT SAT JUN 29 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1036 PM     TSTM WND DMG     TANEYTOWN               39.66N  77.17W
06/29/2019                   CARROLL            MD   911 CALL CENTER

            LARGE TREE LIMBS DOWN IN THE TANEYTOWN AREA.

&&

EVENT NUMBER LWX1904933

DH
Local storm report, Jun 30, 12:34 AM EDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1234 AM EDT SUN JUN 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1014 PM     TSTM WND DMG     2 SE CEDAR HILL         39.26N  78.10W
06/29/2019                   FREDERICK          VA   911 CALL CENTER

            POWER LINES DOWN IN CLEAR BROOK.

&&

EVENT NUMBER LWX1904934

DH
Local storm report, Jun 30, 12:57 AM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1257 AM EDT SUN JUN 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0418 PM     TSTM WND DMG     3 WNW ROXBURY MILLS     39.28N  77.11W
06/29/2019                   HOWARD             MD   911 CALL CENTER

            TREE DOWN ON ANNAPOLIS ROCK ROAD BETWEEN HIPSLEY MILL
            ROAD AND THE MONTGOMERY COUNTY LINE.

0433 PM     TSTM WND DMG     2 WNW LINTHICUM         39.21N  76.70W
06/29/2019                   BALTIMORE          MD   911 CALL CENTER

            LARGE TREE DOWN NEAR THE INTERSECTION OF RACE ROAD AND
            FURNACE ROAD.

0437 PM     TSTM WND DMG     1 SSE HIGHLAND          39.17N  76.95W
06/29/2019                   HOWARD             MD   911 CALL CENTER

            TREE DOWN ON BUCKS HAVEN LANE NEAR BUCKS HAVEN COURT.

0500 PM     TSTM WND DMG     3 ESE LANDES            38.89N  79.15W
06/29/2019                   GRANT              WV   911 CALL CENTER

            MULTIPLE TREES DOWN ALONG SOUTH MILL CREEK ROAD.

0503 PM     TSTM WND DMG     3 N INDEPENDENT HILL    38.67N  77.43W
06/29/2019                   PRINCE WILLIAM     VA   911 CALL CENTER

            NUMEROUS TREES DOWN IN THE LAKE JACKSON AREA NORTHWEST
            OF INDEPENDENT HILL.

0815 PM     TSTM WND DMG     DUNKIRK                 38.72N  76.66W
06/29/2019                   CALVERT            MD   911 CALL CENTER

            MULTIPLE TREES DOWN IN THE DUNKIRK AREA.

0823 PM     TSTM WND DMG     1 N MOUNT HARMONY       38.72N  76.60W
06/29/2019                   CALVERT            MD   911 CALL CENTER

            MULTIPLE TREES DOWN IN THE OWINGS AREA.

0830 PM     TSTM WND DMG     NORTH BEACH             38.71N  76.53W
06/29/2019                   CALVERT            MD   911 CALL CENTER

            MULTIPLE TREES DOWN IN THE NORTH BEACH AREA.

0940 PM     TSTM WND DMG     SHEPHERDSTOWN           39.43N  77.81W
06/29/2019                   JEFFERSON          WV   911 CALL CENTER

            MULTIPLE TREES DOWN IN THE SHEPHERDSTOWN AREA.

0945 PM     TSTM WND DMG     KEARNEYSVILLE           39.39N  77.89W
06/29/2019                   JEFFERSON          WV   911 CALL CENTER

            MULTIPLE TREES DOWN IN THE KEARNEYSVILLE AREA.

1000 PM     TSTM WND DMG     RANSON                  39.30N  77.86W
06/29/2019                   JEFFERSON          WV   911 CALL CENTER

            NUMEROUS TREES DOWN IN THE RANSON AREA.

1040 PM     TSTM WND DMG     3 NNE RUSSELLDALE       39.34N  78.92W
06/29/2019                   MINERAL            WV   911 CALL CENTER

            MULTIPLE TREES DOWN IN THE BURLINGTON AREA.

1115 PM     TSTM WND DMG     4 SSW PURGITSVILLE      39.19N  78.95W
06/29/2019                   HARDY              WV   911 CALL CENTER

            TREE DOWN IN THE 1000 BLOCK OF J C MARKWOOD ROAD.

1120 PM     TSTM WND DMG     2 NE MEDLEY             39.20N  79.03W
06/29/2019                   GRANT              WV   911 CALL CENTER

            NUMEROUS TREES DOWN ALONG PATTERSON CREEK ROAD.

&&

EVENT NUMBER LWX1904935
EVENT NUMBER LWX1904936
EVENT NUMBER LWX1904937
EVENT NUMBER LWX1904938
EVENT NUMBER LWX1904939
EVENT NUMBER LWX1904940
EVENT NUMBER LWX1904941
EVENT NUMBER LWX1904942
EVENT NUMBER LWX1904943
EVENT NUMBER LWX1904944
EVENT NUMBER LWX1904945
EVENT NUMBER LWX1904946
EVENT NUMBER LWX1904947
EVENT NUMBER LWX1904948

DH

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 8:19 PM EDTSevere Thunderstorm WarningLWXMorgan56 min
Jun 29, 9:05 PM EDTSevere Thunderstorm WarningLWXMineral40 min
Jun 29, 9:18 PM EDTSevere Thunderstorm WarningLWXBerkeley, Hampshire, Jefferson, Morgan57 min
Jun 29, 9:46 PM EDTSevere Thunderstorm WarningLWXHampshire44 min
Jun 29, 9:57 PM EDTSevere Thunderstorm WarningLWXJefferson48 min
Jun 29, 10:14 PM EDTSevere Thunderstorm WarningLWXMineral34 min
Jun 29, 11:11 PM EDTSevere Thunderstorm WarningLWXGrant, Hampshire, Hardy, Mineral19 min
Jun 30, 12:47 AM EDTAreal Flood WarningLWXGrant11 hr
Jun 30, 2:49 AM EDTFlash Flood WarningLWXGrant6 hr
Jun 30, 3:20 AM EDTAreal Flood WarningLWXPendleton8 hr
Jun 30, 3:35 AM EDTFlash Flood Warning EmergencyLWXGrant3 hr
Jun 30, 3:44 AM EDTFlash Flood WarningLWXPendleton3 hr
Jun 30, 3:57 AM EDTRiver Flood WarningLWXMineral8 hr
Jun 30, 4:07 AM EDTSevere Thunderstorm WarningLWXPendleton25 min
Jun 30, 4:15 AM EDTFlash Flood WarningLWXGrant2 hr
Jun 30, 7:21 AM EDTAreal Flood WarningLWXGrant, Pendleton4 hr
Jun 30, 8:29 AM EDTAreal Flood WarningLWXGrant3 hr

Nearby

Flash Flood Warnings in West Virginia, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.